Arizona, 2004

Hail in Arizona, July 16, 2004

July 16, 2004 · NWS TWC · 1 event in 1 county or zone

High pressure remained in control sitting over the southwest allowing for plenty of moisture to remain in the atmosphere. 57 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure remained in control sitting over the southwest allowing for plenty of moisture to remain in the atmosphere. The 12Z KTUS sounding indicated this with a precipitable water value of 1.57 inches. An inverted trough passed through Southern Arizona, producing a few short waves, acting as a trigger to enhance convection. Flooding and severe thunderstorm wind gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 16, 2:40 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 16, 2:40 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST FRI JUL 16 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO WILL ALLOW
THE MOIST EAST TO SOUTHEAST FLOW TO CONTINUE TONIGHT AND SATURDAY.
THE RISK OF THUNDERSTORMS SHOULD DECREASE SOMEWHAT OVER THE WEEKEND
AND INTO THE NEW WEEK AS THE UPPER HIGH MOVES SOUTH AND CUTS OFF
SOME OF THE MOISTURE SUPPLY. THIS IN TURN WILL RESULT IN HOTTER
AFTERNOONS. A MORE MOIST AND COOLER AIR MASS IS EXPECTED BY THE END
OF THE WEEK AS THE HIGH SHIFTS BACK TO NEAR THE FOUR CORNER REGION.

&&

.DISCUSSION...THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE HIGHER
TERRAIN THIS AFTERNOON AS A SHORT WAVE TROUGH MOVES OUT OF THE AREA.
WEAK IMPULSES ASSOCIATED WITH THE SHORT WAVE HAVE HELPED ENHANCE THE
CONVECTION. SO FAR ONLY LIGHT RAIN HAS BEEN REPORTED AND RADAR HAS
INDICATED SURFACE WIND HAS NOT BEEN ADVERSELY AFFECTED. BUT WITH
PLENTY OF MOISTURE IN THE ATMOSPHERE ISOLATED HEAVY RAIN WILL BE
POSSIBLE INTO THIS EVENING. ALSO... A THREAT OF LARGE HAIL... STRONG
WIND AND HEAVY RAIN EXISTS FOR PINAL AND WESTERN PIMA COUNTY THIS
EVENING AS THE POSSIBILITY OF A STRONG OUTFLOW FROM CONVECTION OVER
THE THE MOGOLLON RIM. THEREFORE A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 8 TONIGHT.

THE DAY STARTED OUT WITH ABOUT ONE AND A HALF INCHES OF PRECIPITABLE
WATER OVER TUCSON... BUT GOES SATELLITE IMAGERY INDICATES THE VALUE
DROPPED IN THE LAST 6 HOURS. THE HIGH PRESSURE RIDGE... CENTERED
OVER NEW MEXICO... HAS BEGUN TO ADVECTED SLIGHTLY DRIER AIR FROM THE
EAST INTO SOUTHERN ARIZONA. THIS TREND WILL CONTINUE AS THE RIDGE
AXIS BECOME MORE NORTH TO SOUTH ORIENTED AND THE CENTER MOVES TO THE
SOUTHWEST OVER THE NEXT FEW DAYS. AS THE HIGH MOVES TOWARD
SOUTHEASTERN ARIZONA THE MOISTURE CHANNEL WILL COLLAPSE AND THE AIR
MASS WILL WARM. THIS WILL RESULT IN A LOWER POSSIBILITY OF
THUNDERSTORMS AND HIGHER AFTERNOON TEMPERATURES AS THE NEW WEEK
BEGINS. THE RIDGE WILL REMAIN OVERHEAD THROUGH AT LEAST THE MIDDLE
OF NEXT WEEK. THEN IT WILL PROGRESS NORTHWARD BACK TO THE FAVORED
FOUR CORNERS REGION FOR AN INCREASE IN THUNDERSTORM ACTIVITY AND A
SLIGHTLY LOWER AFTERNOON TEMPERATURE LATE IN THE WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
THROUGH 800 PM MST TONIGHT...SEVERE THUNDERSTORM WATCH...SOUTHEAST
PINAL COUNTY AND THE WESTERN TWO-THIRDS OF PIMA COUNTY...
AZZ029-031-032.

EVANS
Hazardous weather outlook, Jul 16, 3:00 PM MST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST FRI JUL 16 2004

AZZ019-030-033>035-170700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
300 PM MST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THERE WILL BE A SLIGHTLY HIGHER THAN NORMAL RISK FOR
SEVERE DOWNBURST WINDS THIS AFTERNOON. THE STORMS THAT DEVELOP TODAY
WILL BE RATHER SLOW MOVING SO LOCALIZED FLOODING COULD BECOME A
CONCERN THROUGH THIS EVENING.

DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH SOUTHERN
ARIZONA OVERNIGHT WHICH RESULTED IN HEAVY RAINFALL AMOUNTS OVER
SANTA CRUZ COUNTY. THE HIGHEST TOTAL WAS 2.15 INCHES WHICH WAS
REPORTED FROM A SPOTTER IN PATAGONIA.

THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO PUSH TO THE WEST DURING
THE DAY. HOWEVER...THE AIRMASS CONTINUES TO BE VERY MOIST WITH THIS
MORNING/S KTUS SOUNDING SHOWING A PRECIPITABLE WATER VALUE IN EXCESS
OF 1.5 INCHES. INSTABILITY ALSO REMAINS QUITE RESPECTABLE WITH THE
MODIFIED SOUNDING SHOWING A LIFTED INDEX OF MINUS 5 AND THE CAPE WAS
APPROXIMATELY 1200 J/KG.

THE STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE ISOLATED
TO SCATTERED AND WILL MOVE GENERALLY TO THE WEST-NORTHWEST AT 5 TO
10 MPH. DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS THERE IS THE
POTENTIAL FOR A FEW OF THE STORMS TO CAUSE LOCALIZED FLOODING.
ESPECIALLY OF CONCERN ARE LOCALES WITHIN SANTA CRUZ COUNTY WHERE
OVERNIGHT RAINFALL TOTALS WERE QUITE HIGH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CENTER OF THE UPPER LEVEL HIGH WHICH CURRENTLY EXTENDS FROM
SOUTHEAST UTAH TO SOUTHEAST TEXAS WILL RETROGRADE AND EVENTUALLY
SHIFT TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY EARLY IN
THE WEEK. DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND
TEXAS WILL TRY TO WORK ITS WAY INTO EASTERN ARIZONA DURING THE
WEEKEND. AS A RESULT THE PROSPECTS FOR AFTERNOON THUNDERSTORMS
WILL DECREASE THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT
WEEK. HOWEVER...BY MID TO LATE WEEK THE THUNDERSTORM CHANCES WILL
INCREASE ONCE AGAIN AS THIS CENTER OF THE HIGH DRIFTS BACK TO THE
NORTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-170700-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
300 PM MST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN PINAL COUNTY AND
THE WESTERN TWO-THIRDS OF PIMA COUNTY

.DAY ONE...TODAY

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MST TONIGHT...

SYNOPSIS...THERE WILL BE A SLIGHTLY HIGHER THAN NORMAL RISK FOR
SEVERE DOWNBURST WINDS... LARGE HAIL AND HEAVY RAIN THROUGH THIS
EVENING. THE STORMS THAT DEVELOP TODAY WILL BE RATHER SLOW MOVING SO
LOCALIZED FLOODING COULD BECOME A CONCERN THROUGH THIS EVENING.

DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH SOUTHERN
ARIZONA OVERNIGHT AND WILL CONTINUE TO PUSH TO THE WEST DURING
THE DAY. HOWEVER... THE AIRMASS CONTINUES TO BE VERY MOIST WITH THIS
MORNING/S KTUS SOUNDING SHOWING A PRECIPITABLE WATER VALUE IN EXCESS
OF 1.5 INCHES. INSTABILITY ALSO REMAINS QUITE RESPECTABLE WITH THE
MODIFIED SOUNDING SHOWING A LIFTED INDEX OF MINUS 5 AND THE CAPE WAS
APPROXIMATELY 1200 J/KG.

STRONG STORMS HAVE DEVELOPED OVER CENTRAL ARIZONA AND MAY CAUSE A
PROBLEM AS OUTFLOW FROM THESE STORMS COULD PRODUCE STRONG STORMS OVER
THE LOWER WESTERN DESERTS. IF THIS OCCURS THEN LARGE HAIL...
STRONG WINDS AND HEAVY RAIN WILL RESULT. THEREFORE... A SEVERE
THUNDERSTORM WATCH WILL REMAIN IN EFFECT THROUGH 8 TONIGHT.
OTHERWISE... STORMS THAT DEVELOP FROM LOCAL HEATING WILL BE ISOLATED
TO SCATTERED AND MOVE GENERALLY TO THE WEST-NORTHWEST AT 5 TO 10
MPH. DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS THERE IS THE
POTENTIAL FOR A FEW OF THE STORMS TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CENTER OF THE UPPER LEVEL HIGH WHICH CURRENTLY EXTENDS FROM
SOUTHEAST UTAH TO SOUTHEAST TEXAS WILL RETROGRADE AND EVENTUALLY
SHIFT TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY EARLY IN
THE WEEK. DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND
TEXAS WILL TRY TO WORK ITS WAY INTO EASTERN ARIZONA DURING THE
WEEKEND. AS A RESULT THE PROSPECTS FOR AFTERNOON THUNDERSTORMS
WILL DECREASE THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT
WEEK. HOWEVER...BY MID TO LATE WEEK THE THUNDERSTORM CHANCES WILL
INCREASE ONCE AGAIN AS THIS CENTER OF THE HIGH DRIFTS BACK TO THE
NORTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS/MOLLERE

In the hours before

Special weather statement, Jul 16, 2:11 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST FRI JUL 16 2004

AZZ029-031-032-170300-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
211 PM MST FRI JUL 16 2004

...SEVERE THUNDERSTORM WATCH ISSUED...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 649 FOR CENTRAL ARIZONA EFFECTIVE UNTIL 800 PM MST.

THIS WATCH INCLUDES SOUTHEAST PINAL COUNTY AND THE WESTERN TWO-
THIRDS OF PIMA COUNTY. THIS WATCH INCLUDES THE TOHONO OODHAM
NATION AND THE TOWNS OF AJO...SELLS...ELOY...AND ORACLE.

STRONG THUNDERSTORMS DEVELOPING ALONG THE WESTERN AND CENTRAL
MOGOLLON RIM WILL MOVE SOUTHWEST INTO THE CENTRAL AND WESTERN
ARIZONA DESERTS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM
THESE STORMS WILL BE IN THE FORM OF DAMAGING WIND GUSTS OVER 60 MPH
WHICH COULD ALSO PRODUCE LOCALIZED DUST STORMS. LARGE HAIL AND BRIEF
BUT HEAVY RAIN IS ALSO POSSIBLE.

BASED ON CURRENT STORM MOTION...THE RISK OF SEVERE THUNDERSTORMS
SHOULD NOT INCREASE UNTIL AFTER ABOUT 500 PM AND SHOULD REMAIN
CONFINED TO AREAS JUST NORTH AND WEST OF TUCSON. HOWEVER THE
SITUATION SHOULD BE MONITORED CLOSELY. STAY TUNED FOR FURTHER UPDATES
AND POSSIBLE WARNINGS.

PYTLAK

The radar

The Tucson radar (KEMX), 58 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pima

When
July 16, 6:36 PM MST to 6:40 PM MST
Where
Pima County, 10 mi W of Tucson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.233, -111.100

A trained spotter reported 1.00 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415717.